Alert archive / Minnesota / Flash Flood Warnings in 2019
Flash Flood Warning 13, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 19, 2019, 4:07 AM CDT for Fillmore County, Houston County, Minnesota; Vernon County, Wisconsin. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2019, 4:07 AM CDT (09:07 UTC)
- Expired
- Jul 19, 2019, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fillmore County, MN, Houston County, MN, Vernon County, WI
The radar
The La Crosse radar (KARX), 23 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:00 AM CDT | HEAVY RAIN 2.03 | 3 S Brownsville, MN | COCORAHS STATION MN-HS-10 BROWNSVILLE 3.1 S. |
| Jul 19, 6:00 AM CDT | HEAVY RAIN 1.05 | Genoa, WI | CO-OP OBSERVER STATION GENW3 GENOA DAM 8. |
| Jul 19, 6:50 AM CDT | HEAVY RAIN 2.38 | 2 Nnw Houston, MN | MESONET STATION AV478 HOUSTON. |
| Jul 19, 6:56 AM CDT | HEAVY RAIN 1.58 | 1 S Peterson, MN | |
| Jul 19, 7:00 AM CDT | HEAVY RAIN 1.34 | 2 Sse Pilot Mound, MN | COCORAHS STATION MN-FM-1 CHATFIELD 9.0 ESE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
042
WGUS53 KARX 190907
FFWARX
MNC045-055-WIC123-191200-
/O.NEW.KARX.FF.W.0013.190719T0907Z-190719T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
407 AM CDT Fri Jul 19 2019
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Houston County in southeastern Minnesota...
Northeastern Fillmore County in southeastern Minnesota...
West central Vernon County in southwestern Wisconsin...
* Until 700 AM CDT.
* At 406 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
La Crescent, Caledonia, Chatfield, Rushford, Houston, Stoddard,
Lanesboro, Hokah, Brownsville, Rushford Village, Mound Prairie,
Money Creek, Reno, Pilot Mound, Arendahl, Yucatan, Sheldon, Genoa
and Peterson.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4385 9129 4378 9124 4373 9126 4352 9108
4362 9167 4385 9235
$$
Wetenkamp1 follow-up statement
084
WGUS73 KARX 190945
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
445 AM CDT Fri Jul 19 2019
MNC045-055-WIC123-191200-
/O.CON.KARX.FF.W.0013.000000T0000Z-190719T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston MN-Fillmore MN-Vernon WI-
445 AM CDT Fri Jul 19 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
HOUSTON...NORTHEASTERN FILLMORE AND WEST CENTRAL VERNON COUNTIES...
At 444 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected. If you must travel this morning
be alert for water over roadways and washed out roads. Never attempt
to drive through flood waters.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
La Crescent, Caledonia, Chatfield, Rushford, Houston, Stoddard,
Lanesboro, Hokah, Brownsville, Rushford Village, Mound Prairie,
Money Creek, Reno, Pilot Mound, Arendahl, Yucatan, Sheldon, Genoa
and Peterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4385 9129 4378 9124 4373 9126 4352 9108
4362 9167 4385 9235
$$
WetenkampWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:53 AM CDT, 14 minutes earlier.
Area forecast discussion, Jul 19, 3:53 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
353 AM CDT Fri Jul 19 2019
.UPDATE...
Issued at 348 AM CDT Fri Jul 19 2019
Decided to expand Excessive Heat Warning to include all but Taylor
county in north central Wisconsin. Taylor county is now in a Heat
Advisory today. See latest NPW product or Watches, Warning,
Advisory section at bottom for details.
&&
.SHORT TERM...(Today through Saturday Night)
Issued at 256 AM CDT Fri Jul 19 2019
Currently watching ongoing problematic heavy rain producing
thunderstorms lined up mainly along the I-90 corridor and just
south. CAMs show this convection eventually moving east of the area
by 7-8am as the LLJ bends further east and tapers.
Attention then turns to heat today and then enhanced severe threat
late this afternoon into tonight. A warm front will be lined up
approximately between the I-90/94 corridors. RAP showing 925mb
temperatures increasing into the 29-31C range by this afternoon with
partly to mostly sunny skies. This is expected to translate to highs
well into the 90s across much of the area along with uncomfortable
dewpoints in the 70s. Resulting heat indices will generally be in
the 100-105 range north of I-90, and 105-110 across portions of
northeast IA/far southwest WI. Will leave heat headlines alone as
they cover this well.
High heat and humidity (CAPE of 5000+ Kj/Kg) + warm frontal boundary
+ ample bulk shear (35-50kt) will lead to an enhanced risk of severe
thunderstorms by this evening into the overnight hours. All severe
threats (damaging winds, large hail, tornadoes) will potentially be
experienced as well as a flash flood risk if storms train over the
same area. The highest severe threat looks to be north of the I-90
corridor where that warm front will be hanging out. Will be
monitoring this situation closely!
Likelihood of thunderstorm continue into Saturday/Saturday night as a
mid-level trough crossing the Northern Plains begins to drive a
surface cold frontal boundary southward into the area. Will again
have to be situationally aware of severe/flash flooding threat as
there will still be plenty of cape and shear to work with.
.LONG TERM...(Sunday through Thursday)
Issued at 256 AM CDT Fri Jul 19 2019
Could still be a chance of shower/thunderstorms south of I-90 Sunday
morning as that cold frontal boundary sags slowly southward out of
the area. Otherwise, cooler/drier air filtering into the area as
Canadian high pressure builds into the region. Quiet/cooler weather
continues through Thursday as the Canadian high settles over the
region.
&&
.AVIATION...For the 06Z TAFS through 06Z Friday night)
Issued at 100 AM CDT Fri Jul 19 2019
Cigs: generally expecting VFR through the period, with more of a
scattering out toward morning on Friday. That said, a few models
suggest that MVFR cigs will develop mostly post the current
convection - and some hints of this. For now will hold mostly VFR
and adjust if needed.
WX/vsby: West-east running frontal boundary continues to serve as a
focus for shra/ts development with low level jet impinging/fueling
it. As the jet noses into southeast WI overnight, so should the
pcpn. Expect most to shift east/southeast of the TAF sites by 09z.
Could see another round of shra/ts overnight Friday night as the
current boundary pushes north on Friday, but then takes a turn back
south as a shortwave upper level trough tracks east across northern
portions of the region. Better chances could hold off until after
12z Sat.
Winds: mostly south and on the lighter side. Should increase for
Friday afternoon as sfc pressure gradient starts to tighten.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.
Excessive Heat Warning until 7 PM CDT this evening for WIZ029-
032>034-041>044-053-055.
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for WIZ017.
MN...Excessive Heat Warning until 7 PM CDT this evening for MNZ079-
086>088-094>096.
IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
019-029-030.
Excessive Heat Warning until 7 PM CDT this evening for
IAZ008>010.
&&
UPDATE...DAS
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RieckHazardous weather outlook, Jul 18, 2:36 PM CDT, 13 hours 31 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 236 PM CDT Thu Jul 18 2019 WIZ017-191200- Taylor- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat will be increasing through Friday with heat indices topping off in the 95 to 100 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. However, any reports of heavy rainfall and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055- 191200- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Richland- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory remains in effect. Heat indices will top out near 100, especially in areas that see some peeks of sunshine. This heat could bring on heat related illnesses if precautions are not taken. Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory remains in effect Friday. Plan on heat indices topping off in the 95 to 105 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-018-019-029-030-WIZ054-061-191200- Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning remains in effect. Heat indices will top out near 105, especially in areas that see some peeks of sunshine. This heat could bring on heat related illnesses if precautions are not taken. Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An Excessive Heat Warning remains in effect Friday. Plan on heat indices topping off in the 100 to 110 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
In the hours before
Local storm report, Jul 19, 12:18 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND GST 1 N TOMAH 44.01N 90.50W
07/18/2019 E60 MPH MONROE WI TRAINED SPOTTER
&&Local storm report, Jul 19, 12:52 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 1 E BARRE MILLS 43.83N 91.10W
07/18/2019 LA CROSSE WI PUBLIC
REPORT OF TREES DOWN BLOCKING NORTH BOUND
LANE ON YY. TIME ESTIMATED BASED ON RADAR.
&&Special weather statement, Jul 19, 2:32 AM CDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service La Crosse WI 232 AM CDT Fri Jul 19 2019 MNZ087-088-096-WIZ041-042-053-055-191000- Olmsted-Winona-Houston-La Crosse-Monroe-Vernon-Richland- Including the cities of Rochester, Winona, Caledonia, La Crosse, Sparta, Tomah, Viroqua, and Richland Center 232 AM CDT Fri Jul 19 2019 ...Strong Storms Producing Heavy Rain... Strong thunderstorms will continue to produce heavy rain across the area into early Friday morning. Rainfall rates of 1 inch per hour will be possible at times. In addition, wind gusts of 30 to 40 mph will be possible with the strongest storms. Those who live in flood prone areas or near streams or creeks should be prepared for rising water. Remember, never drive through flood waters. Turn around, don't drown. Lee
Local storm report, Jul 19, 3:34 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
334 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM FLASH FLOOD 4 NE RIDGEWAY 43.95N 91.51W
07/19/2019 WINONA MN FIRE DEPT/RESCUE
MUDSLIDES AND TREES DOWN ON COUNTY ROAD 7
BETWEEN PICKWICK AND WINONA COUNTY ROAD 12.
&&Local storm report, Jul 19, 3:37 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM FLASH FLOOD 4 NE RIDGEWAY 43.95N 91.51W
07/19/2019 WINONA MN FIRE DEPT/RESCUE
WATER OVER COUNTY ROAD 7.
&&Special weather statement, Jul 19, 4:00 AM CDT, 7 minutes before
Special Weather Statement National Weather Service La Crosse WI 400 AM CDT Fri Jul 19 2019 MNZ095-191000- Fillmore- Including the city of Preston 400 AM CDT Fri Jul 19 2019 ...Thunderstorms Producing Heavy Rain... Thunderstorms will continue to produce heavy rain across the area through early morning. In addition, gusty winds to 30 mph are possible with the strongest storms. Those who live in flood prone areas or near streams or creeks should be prepared for rising water. Never attempt to drive through flood waters. Turn around, don't drown. Lee
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:00 AM CDT | Flash Flood Warning | ARX | Winona | 4 hr |
| Jul 19, 2:14 AM CDT | River Flood Warning | ARX | Olmsted, Winona | 21 hr |
| Jul 19, 3:18 AM CDT | Flash Flood Warning | ARX | Olmsted | 3 hr |
| Jul 19, 6:00 AM CDT | Areal Flood Warning | ARX | Olmsted, Winona | 6 hr |
| Jul 19, 6:26 AM CDT | Areal Flood Warning | ARX | Fillmore, Houston | 6 hr |
| Jul 18, 10:36 PM CDT | Special Weather Statement | ARX | La Crosse | 54 min |
| Jul 18, 11:12 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 48 min |
| Jul 18, 11:14 PM CDT | Areal Flood Advisory | ARX | La Crosse | 2 hr |
| Jul 18, 11:32 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 28 min |
| Jul 18, 11:46 PM CDT | Tornado Warning | ARX | Vernon | 29 min |
| Jul 19, 12:13 AM CDT | Special Weather Statement | ARX | Richland | 62 min |
| Jul 19, 12:28 AM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 47 min |
| Jul 19, 2:30 AM CDT | Flash Flood Warning | ARX | La Crosse, Monroe, Vernon | 4 hr |
| Jul 19, 2:52 AM CDT | River Flood Warning | ARX | Monroe, Vernon | 29 hr |
| Jul 19, 3:10 AM CDT | River Flood Warning | ARX | Richland, Vernon | 32 hr |
| Jul 19, 3:47 AM CDT | Heat Advisory | ARX | Taylor | 15 hr |
| Jul 19, 3:56 AM CDT | Flash Flood Warning | ARX | Richland | 4 hr |
| Jul 19, 6:30 AM CDT | River Flood Warning | ARX | Richland, Vernon | 3 days |
| Jul 19, 7:29 AM CDT | River Flood Warning | ARX | Vernon | 3 days |
| Jul 19, 7:57 AM CDT | Areal Flood Warning | ARX | Richland | 9 hr |
| Jul 19, 9:24 AM CDT | River Flood Warning | ARX | Crawford | 4 days |
| Jul 19, 9:24 AM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Jul 19, 6:37 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 83 min |
Nearby
Flash Flood Warnings in Minnesota, 2019Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.